Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Quasinormal subrelations of ergodic
equivalence relations

Author: Alexandre I. Danilenko
Journal: Proc. Amer. Math. Soc. 126 (1998), 3361-3370
MSC (1991): Primary 28D99, 46L55
MathSciNet review: 1610944
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce a notion of quasinormality for a nested pair $\mathcal{S}\subset \mathcal{R}$ of ergodic discrete hyperfinite equivalence relations of type $II_{1}$. (This is a natural extension of the normality concept due to Feldman-Sutherland-Zimmer.) Such pairs are characterized by an irreducible pair $F\subset Q$ of countable amenable groups or rather (some special) their Polish closure $\overline{F}\subset \overline{Q}$. We show that ``most'' of the ergodic subrelations of $\mathcal{R}$ are quasinormal and classify them. An example of a nonquasinormal subrelation is given. We prove as an auxiliary statement that two cocycles of $\mathcal{R}$ with dense ranges in a Polish group are weakly equivalent.

References [Enhancements On Off] (What's this?)

  • [CFW] A. Connes, J. Feldman and B. Weiss, An amenable equivalence relation is generated by a single transformation, Ergod. Th. and Dynam. Sys. 1 (1981), 431-450. MR 84h:46090
  • [CK] J. Choksi and S. Kakutani, Residuality of ergodic measurable transformations and of ergodic transformations which preserve an infinite measure, Indiana Univ. Math. J. 28 (1979), 453-469. MR 80d:28042
  • [CHP] J. R. Choksi, J. M. Hawkins, and V. S. Prasad, Abelian cocycles for nonsingular ergodic transformations and genericity of type $III_{1}$ transformations, Mh. Math. 103 (1987), 187-205. MR 89a:28019
  • [Da] A. I. Danilenko, Comparison of cocycles of measured equivalence relations and lifting problems, Ergod. Th. and Dynam. Sys. 18 (1998), 125-151.
  • [Dy] H. A. Dye, On groups of measure preserving transformations. I, Amer. J. Math. 81 (1959), 119-159; II, Amer. J. Math. 85 (1963), 551-576. MR 24:A1366; MR 28:1275
  • [FM] J. Feldman and C. C. Moore, Ergodic equivalence relations, cohomology, and von Neumann algebras. I, Trans. Amer. Math. Soc. 234 (1977), 289-324. MR 58:28261a
  • [FSZ] J. Feldman, C. E. Sutherland, and R. J. Zimmer, Subrelations of ergodic equivalence relations, Ergod. Th. and Dynam. Syst. 9 (1989), 239-269. MR 91c:28020
  • [GLS] P. Gabriel, M. Lema\'{n}czyk, and K. Schmidt, Extensions of cocycles for hyperfinite actions and applications, Mh. Math. 123 (1997), 209-228. CMP 97:10
  • [Ge] M. Gerber, Factor orbit equivalence and classification of finite extensions of ergodic transformations, Isr. J. Math. 57 (1987), 28-48. MR 88i:28030
  • [GS] V. Ya. Golodets and S. D. Sinelshchikov, Classification and structure of cocycles of amenable ergodic equivalence relation, J. Funct. Anal. 121 (1994), 455-485. MR 95h:28020
  • [Jo] V. F. R. Jones, Index for subfactors, Invent. Math. 72 (1983), 1-25. MR 84d:46097
  • [JT] V. F. R. Jones and M. Takesaki, Actions of compact Abelian groups on semi-finite injective factors, Acta Math. 153 (1984), 213-258. MR 87h:46129
  • [PS] K. R. Parthasarathy and K. Schmidt, On the cohomology of a hyperfinite action, Mh. Math. 84 (1977), 37-48. MR 56:15884
  • [Su] C. Sutherland, Notes on orbit equivalence; Krieger's theorem, Lecture Notes Ser., vol. 23, Institute of Mathematics, University of Oslo, Norway, 1976.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 28D99, 46L55

Retrieve articles in all journals with MSC (1991): 28D99, 46L55

Additional Information

Alexandre I. Danilenko
Affiliation: Department of Mechanics and Mathematics, Kharkov State University, Freedom square 4, Kharkov, 310077, Ukraine

Received by editor(s): April 10, 1997
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1998 American Mathematical Society